New Jersey, 2018Strong Wind in New Jersey, July 22, 2018
July 22, 2018 · NWS OKX · 2 events in 2 counties and zones
Low pressure approached from the south, and gusty easterly winds were observed ahead of it.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure approached from the south, and gusty easterly winds were observed ahead of it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jul 22, 1:02 AM EST, 58 minutes earlier.
Area forecast discussion, Jul 22, 1:02 AM EST, 58 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service New York NY
202 AM EDT Sun Jul 22 2018
.SYNOPSIS...
A potent storm will move up the coast and impact the area,
especially late tonight as the associated low pressure center
passes to the west. A frontal boundary will remain west of the
region through much of the week, with an extended period of
unsettled weather with the chance of showers and thunderstorms
each day.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Latest HRRR brings a strong wind core with gusts 50-60 kt up to
the south shore of NYC and Nassau. So a wind advy continues for
western coastal sections for tonight based on that guidance,
along with GFS LAMP guidance forecasting advy criteria sustained
winds to 30 kt at Bridgeport CT, and close to advy criteria at
KJFK. If latest runs of HRRR are correct there is still a chance
that the advy for the south shore harbor and ocean locations
may have to be upgraded to a high wind warning, especially if
winds take on a more SE vs E component.
Next concern is rainfall. Operational ECMWF/HRRR have been
forecasting heavy rain bands capable of producing a quick 2-3
inches of rain either just west of or straddling our NE NJ
counties, also additional similar rain bands run through parts
of western Long Island, the lower Hudson Valley, and SW CT. Have
higher confidence in the location of the westernmost band but
not those farther east, and since their coverage is not
widespread and HREF probabilities of 2+ inches of rain was
greatest just west of our area, opted against issuing a flash
flood watch. Depending on where these bands set up, will most
likely have to issue minor flood advisories, but will still have
to watch NYC closely for greater impacts to urban
infrastructure and possible flash flood warnings to address any
direct impact of that magnitude.
As these rain bands ride up into Long Island and southern CT,
combo of strong 0-1 km shear/SRH and sfc-based instability with
SBCAPE approaching 1000 J/kg may be enough to help produce low-
topped tstms capable of producing localized damaging winds or
a brief tornado.
A high rip current risk continues for the ocean waters.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM MONDAY/...
By daybreak on Sunday, the heaviest rain should lift mainly
into eastern CT/Long Island. As tropical moisture continues to
stream northward, chances for showers and isolated thunderstorms
increase into the afternoon and at night.
Temperatures will be near normal or a few degrees below average.
A high risk of rip currents is expected for Sunday.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Unsettled weather expected for the much of the long term period.
An upper level trough and surface front remain nearly stalled west
of the CWA as an Atlantic ridge remains offshore.
Periods of showers and thunderstorms will remain likely through at
least the first part of Monday night, especially west of NYC. POPs
then lower on Tuesday and Tuesday night as the upper ridge pushes
back to the west. There does remain some uncertainty with this
feature and kept probabilities across the eastern zones slight
chance and kept chance probabilities to the west of NYC.
An upper level low moving across central Canada on Wednesday slides
into the Great Lakes region by Thursday night. This will push the
trough and front closer to the region, with POPs increasing once
again through this period. Its nearly impossible this far out to
time any showers and/or thunderstorms and will keep at least some
50% chance POPs in the forecast. The trough and front cross the
region during the Thursday night/Friday morning timeframe with drier
weather expected for Friday. There may still be some lingering
precipitation, so will continue to maintain some low chance POPs.
A tropical like airmass will remain in place next week with highs
each day in the 80s and lows mostly lower to mid 70s. Humidity
levels remain uncomfortable with dew points in the lower to mid 70s.
&&
.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
A warm front moves into the terminals late in the overnight and
lifts to the north Sunday. The low with the front will weaken
and track into the eastern Great Lakes region on Sunday.
Easterly winds and gusts will increase, with sustained speeds
around 20-25 KT, and occasionally as high as 30 KT, with gusts
increasing up to 35 KT and some locally higher gusts at times.
The highest winds and gusts are expected at the coast terminals,
especially KJFK and KISP terminals. LLWS will be present for
coastal terminals with a E-SE 50-60kt flow at 2kft overnight into
early Sunday morning.
Mainly IFR conditions expected overnight with the rain shower
activity. There will be some locally sub-IFR conditions at
times. Isolated thunderstorms remain in the forecast, with TEMPO
groups from 06-08Z for city terminals and KHPN and more in the
07-10Z range to the east. MVFR expected on Sunday with showers
becoming less coverage. VFR conditions are even possible
especially Sunday afternoon.
.OUTLOOK FOR 00Z MONDAY THROUGH THURSDAY...
.Sunday night...Mostly MVFR with a chance of IFR in SHRA and
isolated TSTMs.
.Monday-Thursday...MVFR/VFR with periods of SHRA and a chance
of TSTMs. S gusts 20-25 kt.
&&
.MARINE...
Gale warning remains up for all waters tonight as the coastal
storm works its way up the coast, with sustained winds 25-35 kt
and gusts 35-45 kt expected. There is a chance that winds on the
western ocean waters and New York Harbor may be quite a bit
stronger than this, and that this warning may have to be
upgraded to a storm warning. Will be watching coastal obs
along/off the Delmarva and Jersey shore for guidance on this
potential.
Gales should subside Sunday morning as a strong southerly LLJ
shifts east of those waters, with elevated seas continuing.
Winds will remain below SCA levels on the forecast waters
Sunday night through Wednesday. However, with a prolonged
southerly flow and southerly swells, ocean seas will remain at
SCA levels through Tuesday. Seas may briefly fall below 5 ft
Tuesday night into Wednesday, but SCA seas then return for
Wednesday night and Thursday.
&&
.HYDROLOGY...
Rainfall of 1-2 inches is likely in most areas from late tonight
into Sunday morning. Locally higher amounts are possible,
especially in any heavier or more persistent rain bands. Minor
urban and poor drainage flooding looks to be the main threat.
A flash flood threat does exist, but not at high enough
probability to warrant issuance of flash flood watches. This may
change as the coastal storm works its way closer to the area and
radar obs lend confidence on exact location of heavier rain
bands overnight.
A prolonged period of unsettled weather is expected through the
upcoming week, with the chance of showers and thunderstorms
each day. The focus of higher rainfall amounts are expected
along a frontal boundary setting up inland.
&&
.TIDES/COASTAL FLOODING...
While astronomical tides remain low with the full moon still a
week off, strong E-SE winds should result in surge of 2-3 feet,
high enough to yield brief minor coastal flooding in some
locations in/around the NY Bight, including the south shore of
Staten Island and the back bays of southern NYC and southern
Nassau. The south shore of Staten Island may be more susceptible
to flooding as strong E winds and shape of the coastline pile up
water in Raritan Bay. A coastal flood statement has been issued
for the overnight/early Sunday morning high tide cycle along the
south shore from NYC to southern Nassau county.
&&
.EQUIPMENT...
NYC NOAA Weather Radio Station KWO-35 (162.55 MHz) remains off
the air for an extended period of time.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until 6 AM EDT early this morning for CTZ009.
NY...Wind Advisory until 6 AM EDT early this morning for NYZ071>075-
078-080-176>179.
High Rip Current Risk from 6 AM EDT this morning through this
evening for NYZ075-080-081-178-179.
NJ...Wind Advisory until 6 AM EDT early this morning for NJZ006.
MARINE...Gale Warning until 6 AM EDT early this morning for ANZ330-335-
338-340-345-350-353-355.
&&
SYNOPSIS...BC/Goodman
NEAR TERM...BC/Goodman
SHORT TERM...Goodman
LONG TERM...BC
AVIATION...JM/19
MARINE...BC/Goodman
HYDROLOGY...BC/Goodman
TIDES/COASTAL FLOODING...
EQUIPMENT...Hazardous weather outlook, Jul 21, 8:10 PM EST, 5 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
910 PM EDT Sat Jul 21 2018
NJZ002-004-103>108-NYZ069-070-230115-
Western Passaic-Eastern Passaic-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-Rockland-
Northern Westchester-
910 PM EDT Sat Jul 21 2018
This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.
.DAY ONE...Tonight.
There is a low probability for widespread hazardous weather. A
coastal storm will produce heavy rain bands that could lead to
localized urban flash flooding, but the exact location of the
heaviest rain is still uncertain.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
There is a low probability for widespread hazardous weather. A
nearly stationary frontal system could produce showers and
thunderstorms capable of causing flash flooding through much of the
week, but it is still too early to pinpoint exact locations that
could be affected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NJZ006-NYZ072>074-176-230115-
Hudson-New York (Manhattan)-Bronx-Richmond (Staten Island)-
Northern Queens-
910 PM EDT Sat Jul 21 2018
...WIND ADVISORY IN EFFECT UNTIL 6 AM EDT SUNDAY...
This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
A coastal storm will produce heavy rain bands that could lead to
localized urban flash flooding, but the exact location of the
heaviest rain is still uncertain.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
There is a low probability for widespread hazardous weather. A
nearly stationary frontal system could produce showers and
thunderstorms capable of causing flash flooding through much of the
week, but it is still too early to pinpoint exact locations that
could be affected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NYZ071-230115-
Southern Westchester-
910 PM EDT Sat Jul 21 2018
...WIND ADVISORY IN EFFECT UNTIL 6 AM EDT SUNDAY...
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
There is a low probability for widespread hazardous weather. A
nearly stationary frontal system could produce showers and
thunderstorms capable of causing flash flooding through much of the
week, but it is still too early to pinpoint exact locations that
could be affected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NYZ075-178-230115-
Kings (Brooklyn)-Southern Queens-
910 PM EDT Sat Jul 21 2018
...WIND ADVISORY IN EFFECT UNTIL 6 AM EDT SUNDAY...
...HIGH RIP CURRENT RISK IN EFFECT FROM 6 AM EDT SUNDAY THROUGH
SUNDAY EVENING...
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Rip Current Risk.
There is a low probability for widespread hazardous weather. A
nearly stationary frontal system could produce showers and thunderstorms
capable of causing flash flooding through much of the week, but it
is still too early to pinpoint exact locations that could be
affected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
CTZ009-NYZ078-177-230115-
Southern Fairfield-Northwestern Suffolk-Northern Nassau-
910 PM EDT Sat Jul 21 2018
...WIND ADVISORY IN EFFECT UNTIL 6 AM EDT SUNDAY...
This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
The coastal storm responsible for these winds could also produce
thunderstorms capable of producing locally stronger damaging winds
or a brief tornado late tonight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
There is a low probability for widespread hazardous weather. A
nearly stationary frontal system could produce showers and thunderstorms
capable of causing flash flooding through much of the week, but it
is still too early to pinpoint exact locations that could be
affected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
CTZ007-008-010>012-NYZ079-230115-
Northern Middlesex-Northern New London-Southern New Haven-
Southern Middlesex-Southern New London-Northeastern Suffolk-
910 PM EDT Sat Jul 21 2018
This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.
.DAY ONE...Tonight.
There is a low probability for widespread hazardous weather. A
coastal storm could produce thunderstorms capable of producing
locally stronger damaging winds ir a brief tornado late tonight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NYZ080-179-230115-
Southwestern Suffolk-Southern Nassau-
910 PM EDT Sat Jul 21 2018
...WIND ADVISORY IN EFFECT UNTIL 6 AM EDT SUNDAY...
...HIGH RIP CURRENT RISK IN EFFECT FROM 6 AM EDT SUNDAY THROUGH
SUNDAY EVENING...
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
The coastal storm responsible for these winds could also produce
thunderstorms capable of producing locally stronger damaging winds
or a brief tornado late tonight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Rip Current Risk.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NYZ081-230115-
Southeastern Suffolk-
910 PM EDT Sat Jul 21 2018
...HIGH RIP CURRENT RISK IN EFFECT FROM 6 AM EDT SUNDAY THROUGH
SUNDAY EVENING...
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...Tonight.
A coastal storm could produce thunderstorms capable of producing
locally stronger damaging winds ir a brief tornado late tonight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Rip Current Risk.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
CTZ005-006-NYZ067-068-230115-
Northern Fairfield-Northern New Haven-Orange-Putnam-
910 PM EDT Sat Jul 21 2018
This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.
.DAY ONE...Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
There is a low probability for widespread hazardous weather. A
nearly stationary frontal system could produce showers and
thunderstorms capable of causing flash flooding through much of the
week, but it is still too early to pinpoint exact locations that
could be affected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ330-335-338-340-345-350-353-355-230115-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
910 PM EDT Sat Jul 21 2018
...GALE WARNING IN EFFECT UNTIL 6 AM EDT SUNDAY...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
In the hours before
Special weather statement, Jul 21, 8:59 PM EST, 5 hours 1 minute before
Special Weather Statement
National Weather Service New York NY
959 PM EDT SAT JUL 21 2018
NJZ004-006-104>106-108-NYZ072-074-075-176-178-220230-
Hudson-Eastern Union-Eastern Essex-Western Essex-Eastern
Bergen-Eastern Passaic-Northern Queens-Southern Queens-New York
(Manhattan)-Richmond (Staten Is.)-Kings (Brooklyn)-
959 PM EDT SAT JUL 21 2018
...A SHOWER WILL AFFECT HUDSON...EASTERN PASSAIC...NORTHEASTERN
UNION...SOUTH CENTRAL BERGEN...ESSEX...QUEENS...RICHMOND...KINGS AND
NEW YORK (MANHATTAN) COUNTIES...
At 959 PM EDT, a shower was located near Rockaway Beach, moving
northwest at 50 mph.
Winds in excess of 40 mph are possible with this shower.
Locations impacted include...
Newark, Jersey City, Paterson, Elizabeth, Flatbush, Passaic, Bayonne,
Hoboken, Bloomfield, Orange, Coney Island, Lyndhurst, Millburn,
Rutherford and Secaucus.
LAT...LON 4057 7394 4056 7401 4057 7402 4059 7401
4060 7404 4056 7408 4069 7427 4071 7425
4072 7428 4071 7430 4076 7437 4079 7437
4083 7433 4096 7415 4089 7413 4092 7408
4058 7375 4058 7380 4054 7394
TIME...MOT...LOC 0159Z 137DEG 43KT 4054 7387
MDStrong Wind, Eastern Union
- When
- July 22, 2:00 AM EST to 4:00 AM EST
- Where
- Eastern Union forecast zone
- Measured
- 30 kt (35 mph) measured gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 40.660, -74.309 (the zone’s center; the record gives no point)
At 3 am, emergency management reported a tree down in the town of Roselle Park. The tree was downed on Colfax Manor and West Roselle Avenue.
Strong Wind, Hudson
- When
- July 22, 3:00 AM EST to 5:00 AM EST
- Where
- Hudson forecast zone
- Measured
- 24 kt (28 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 40.731, -74.076 (the zone’s center; the record gives no point)
At 4 am, emergency management reported a tree down on power lines on Hamilton Street in the town of Harrison.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, July 22 to 31, 201840 deaths · 6 events
- Excessive Heat and Heat in Arizona, July 22 to 27, 201825 deaths · 39 events
- Flash Flooding and Flooding in Pennsylvania, July 22 to 27, 20182 deaths · 21 events
- Damaging Wind in Florida, July 22, 20181 death · 1 injured · 1 event
- Flash Flooding and Hail in North Carolina, July 22 to 23, 20181 injured · $103,000 · 1 in hail · 34 events
- Hail and Damaging Winds in Georgia, July 22, 2018$39,000 · 1 in hail · 8 events
- Damaging Winds in Virginia, July 22, 2018$29,000 · 50 kt wind · 13 events
- Strong Wind in Connecticut, July 22, 2018$50,000 · 1 event
- Strong Wind in New York, July 22, 2018$50,000 · 1 event
- Wildfire in Texas, July 22, 2018$40,000 · 1 event
- Flash Flooding in California, July 22 to 23, 2018$31,000 · 2 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, July 22 to 23, 201821 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774964, 774962.